Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 109, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 18, 2002, 6:45 PM CDT for Logan County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2002, 6:45 PM CDT (23:45 UTC)
- Expired
- Aug 18, 2002, 7:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Logan County, KS
The radar
The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
192 WUUS53 KGLD 182345 SVRGLD KSC109-190045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 645 PM CDT SUN AUG 18 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOGAN COUNTY IN WEST CENTRAL KANSAS * UNTIL 745 PM CDT * AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 18 MILES WEST OF RUSSELL SPRINGS...OR ABOUT 15 MILES EAST OF SHARON SPRINGS...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RUSSELL SPRINGS AT 725 PM CDT WINONA AT 740 PM CDT STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM...BUT THERE WILL BE LITTLE RAIN. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. && LAT...LON 3914 10147 3870 10147 3908 10091 ENTWISTLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:42 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 18, 3:42 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 242 PM MDT SUN AUG 18 2002 FORECAST CONCERNS INCLUDE INTERMITTENT PRECIPITATION CHANCES THROUGH MIDWEEK WITH THE TIMING OF COLD FRONTS AND ASSOCIATED UPPER LEVEL SHORTWAVES EVERY OTHER DAY AS WELL AS RELATED TEMPERATURES. 18Z SURFACE MAP ANALYSIS SHOWED A STATIONARY FRONT LYING EAST TO WEST ACROSS CENTRAL KANSAS AND SHOWED A SLOW DRIFT NORTH THIS AFTERNOON. A SURFACE TROUGH EXTENDS FROM WESTERN NEBRASKA SOUTH ACROSS EASTERN COLORADO. WATER VAPOR AND IR SATELLITE IMAGERY SHOWED A WELL DEFINED 700 MILLIBAR SHORT WAVE MOVING EASTWARD ACROSS CENTRAL WYOMING AND COLORADO AT THE PRESENT TIME. SCATTERED CONVECTION WAS ALREADY FIRING ACROSS THE HIGHER TERRAIN OF COLORADO AND MOVING STEADILY EASTWARD. MODELS WERE IN GOOD AGREEMENT AND RATHER CONSISTENT WITH POSITION AND MOVEMENT OF FRONT ACROSS CENTRAL KANSAS AND WITH THE NEXT COLD FRONT THROUGH AREA OVERNIGHT. AVN AND ETA MODELS SEEM TO BE DOING THE BEST JOB WITH SURFACE AND UPPER LEVEL WAVES MOVING EASTWARD IN UPPER FLOW. MESOETA STILL DOING BEST WITH TEMPERATURES AND WINDS IN THE SHORT TERM. WILL STAY WITH MESOETA FOR BOTH PARAMETERS OUT THROUGH 48 HOURS. OTHERWISE GOING WITH AN AVN AND ETA COMBO. FOR TONIGHT MID LEVEL SHORTWAVE MOVES THROUGH ALONG WITH A SURFACE COLD FRONT. EXPECT THE FRONT THROUGH THE GOODLAND AREA AFTER MIDNIGHT WITH COOLER AND DRIER AIR. MODELS PROG SOME MIDDLE LEVEL MOISTURE AND DYNAMICS TO MOVE THROUGH OVERNIGHT WITH COLD FRONT AND SHORTWAVE. WILL CARRY 30 POPS ALL ZONES. WILL GO CLOSE TO GUIDANCE WITH COOL TEMPS SOME 3 TO 6 DEGREES WARMER THAN LAST NIGHT MAINLY IN THE MIDDLE 50S. FOR MONDAY A SURFACE HIGH MOVES ACROSS THE AREA WITH DRIER AIR AND STILL SOMEWHAT COOL TEMPS. WILL GO WITH MOSTLY SUNNY SKIES AND TEMPS IN THE 80S ACROSS ENTIRE CWA. FOR MONDAY NIGHT A SURFACE LOW FORMS OVER SOUTHEAST WYOMING. A LEESIDE TROUGH DEVELOPS SOUTH ACROSS EASTERN COLORADO. WINDS WILL BE SOUTHEAST TO SOUTH. MODELS PROG MEAGER MID LEVEL MOISTURE AND DYNAMICS TO MOVE EAST IN UPPER FLOW. WILL CARRY 20 PERCENT POPS ACROSS THE AREA. OVERNIGHT TEMPS WILL WARM SEVERAL MORE DEGREES FROM PREVIOUS NIGHT FROM UPPER 50S TO LOWER 60S. FOR TUESDAY AND TUESDAY NIGHT MORE MIDDLE AND UPPER LEVEL MOISTURE MOVES EASTWARD ACROSS REGION IN UPPER FLOW. UPPER LEVEL SHORTWAVE IS PROGGED TO MOVE THROUGH DURING THE DAY TUESDAY. WILL MAINTAIN CHANCE POPS DURING THE DAY ON TUESDAY. BY TUESDAY NIGHT SYSTEM MOVES EAST OF AREA RESULTING IN SUBSIDENCE AND DRIER AIR. WILL WARM TEMPERATURES UP A LITTLE MORE TUESDAY INTO THE UPPER 80S TO LOWER 90S. TUESDAY NIGHT TEMPS WILL BE INTO THE 60S. FOR WEDNESDAY INTO WEDNESDAY NIGHT ANOTHER COLD FRONT AND ASSOCIATED UPPER TROUGH MOVE SOUTHEAST ACROSS THE AREA. MID LEVEL MOISTURE AND DYNAMICS ALSO MOVE SOUTHEAST IN SHIFTING UPPER FLOW. UPPER FLOW NOW SHIFTS TO NORTHWEST. WILL CARRY SLIGHT CHANCE POPS ENTIRE CWA WEDNESDAY AND WEDNESDAY NIGHT. TEMPERATURES WILL BE NEAR NORMAL IN THE UPPER 80S WEDNESDAY AND 60S WEDNESDAY NIGHT. FOR THE EXTENDED PERIOD THURSDAY THROUGH SUNDAY EXPECT WEATHER TO BE DRY AND TRANQUIL. MODELS STILL PROG UPPER RIDGE TO BUILD EASTWARD FROM FOUR CORNERS AREA DURING THIS PERIOD. TEMPERATURES WILL BE CLOSE TO NORMAL AS WELL WITH HIGH TEMPERATURES IN THE 80S AND LOW TEMPERATURES IN THE 60S. .GLD...NONE. LAMMERS
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.